Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Solving deficient polynomial systems with homotopies which keep the subschemes at infinity invariant

Authors: T. Y. Li and Xiao Shen Wang
Journal: Math. Comp. 56 (1991), 693-710
MSC: Primary 65H10; Secondary 65H20
MathSciNet review: 1066835
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By a deficient polynomial system of n polynomial equations in n unknowns we mean a system that has fewer solutions than that predicted by the total degree, or the Bézout number, of the system. If the system is m-homogeneous, the Bézout number can be considerably reduced. In this paper, we introduce a homotopy for numerically determining all isolated solutions of deficient m-homogeneous systems. The initial polynomial system Q is chosen which keeps the subschemes of $ H(x,t) = (1 - t)aQ(x) + tP(x)$ at infinity invariant when t varies in [0, 1).

References [Enhancements On Off] (What's this?)

  • [1] E. Allgower and K. Georg, Simplicial and continuation methods for approximating fixed points and solutions to systems of equations, SIAM Rev. 22 (1980), 22-85. MR 554709 (81d:47040)
  • [2] V. Balakotaiah, D. Luss, and B. L. Keyfitz, Steady state multiplicity analysis of lumpedparameter systems described by a set of algebraic equations, Chem. Engrg. Comm. 36 (1985), 121-147.
  • [3] S.-N. Chow, J. Mallet-Paret, and J. A. Yorke, A homotopy method for locating all zeros of a system of polynomials, Functional Differential Equations and Approximation of Fixed Points (H.-D. Peitgen and H.-O. Walther, eds.), Lecture Notes in Math., vol. 730, Springer, New York, 1979, pp. 77-88. MR 547982 (80k:58012)
  • [4] M. Chu, T. Y. Li, and T. Sauer, A homotopy method for general $ \lambda $-matrix problems, SIAM J. Matrix. Anal. Appl. 9 (1988), 528-536. MR 964666 (89m:65052)
  • [5] G. Fischer, Complex analytic geometry, Lecture Notes in Math., vol. 538, Springer, New York, 1976. MR 0430286 (55:3291)
  • [6] W. Fulton, Intersection theory, Springer, New York, 1984. MR 732620 (85k:14004)
  • [7] R. Hartshorne, Algebraic geometry, Graduate Texts in Math., vol. 52, Springer, Berlin, Heidelberg, New York, 1977. MR 0463157 (57:3116)
  • [8] W. V. D. Hodge and D. Pedoe, Methods of algebraic geometry, Vol. 2, Cambridge Univ. Press, 1952. MR 0048065 (13:972c)
  • [9] T. Y. Li, On the Chow, Mallet-Paret and Yorke homotopy for solving systems of polynomials, Bull. Inst. Math. Acad. Sinica 11 (1983), 433-437. MR 726989 (85k:58015)
  • [10] T. Y. Li and T. Sauer, A simple homotopy for solving deficient polynomial systems, Japan J. Appl. Math. 6 (1989), 11-21. MR 1019683 (90j:65077)
  • [11] T. Y. Li, T. Sauer, and J. A. Yorke, Numerical solution of a class of deficient polynomial systems, SIAM J. Numer. Anal. 24 (1987), 435-451. MR 881375 (89e:90181)
  • [12] -, The random product homotopy and deficient polynomial systems, Numer. Math. 51 (1987), 481-500. MR 910860 (88j:65108)
  • [13] H. Matsumura, Commutative algebra, Benjamin, New York, 1970. MR 0266911 (42:1813)
  • [14] A. Morgan, A homotopy for solving polynomial systems, Appl. Math. Comput. 18 (1986), 86-92. MR 815774 (87c:90194)
  • [15] A. Morgan and A. Sommese, A homotopy for solving general polynomial systems that respects m-homogeneous structures, Appl. Math. Comput. 24 (1987), 101-113. MR 914806 (88j:65110)
  • [16] -, Computing all solutions to polynomial systems using homotopy continuation, Appl. Math. Comput. 24 (1987), 115-138. MR 914807 (89b:65126)
  • [17] W. Zulehner, A simple homotopy method for determining all isolated solutions to polynomial systems, Math. Comp. 50 (1988), 167-177. MR 917824 (89b:65130)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H10, 65H20

Retrieve articles in all journals with MSC: 65H10, 65H20

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society